The Oneida County Overdose Response Team has received an Overdose Detection Mapping Application Program (ODMAP) Spike Alert Notification of four non-fatal overdoses believed to be from heroin.
In the last 15 days, there have been 21 overdose reports and four fatalities suspected to be associated with heroin. Forty-four percent of the heroin overdoses (16) occurring in that time period required multiple doses of naloxone (Narcan) administrations – including three of the four fatalities. The need for multiple Narcan administrations can be associated with the presence of fentanyl.
While the spike could be due to a number of causes, such spikes are often related to tainted or potent heroin, including heroin laced with fentanyl, one of the strongest opioids available and associated with greater risk for overdose fatalities. Fentanyl test strips are available by calling ACR Health at 315-793-0661.
Narcan is available at various local pharmacies throughout the county – the public is encouraged to dial 2-1-1 to receive assistance in finding Narcan trainings near them, along with information regarding medication drop off boxes and treatment and recovery services. There is now a new text line if you or someone you know is struggling with opioid addiction you can text “opioid” to 898-211 for help.
Always call 911 in a life-threatening situation and do not leave the victim alone. Often, multiple doses of Narcan may be required to reverse an overdose. As a reminder, the Good Samaritan Law states that anyone who in good faith seeks care for themselves or someone experiencing a life-threatening emergency will not be charged or prosecuted for a drug- or alcohol-related offense including possession of drug paraphernalia, with some exceptions.
The Oneida County Overdose Response Team is a subgroup of Oneida County Opioid Task Force. The team was established to address the opioid/heroin overdose crisis in Oneida County. The goals of the team are to use ODMAP surveillance data to reduce the number of overdoses and fatalities.